What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 12:02 AM CST, 13 minutes earlier.
Area forecast discussion, May 14, 12:02 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1202 AM MDT Fri May 14 2021
.SHORT TERM...(This evening through Sunday)
Issued at 130 PM MDT Thu May 13 2021
Two areas of concern for convection this afternoon and tonight.
First, along a surface trough in northeast Colorado. Cumulus has
developed there but updrafts are struggling to be sustained.
Moisture is limited, lower 40 dew points, and lift is also weak,
though there may be an embedded impulse in the northwest flow
aloft arriving in a few hours. If storms manage to develop, they
would be in a highly-sheared, weakly unstable environment. An
isolated high based supercell capable of producing large hail and
gusty winds cannot be ruled out, but probabilities are low.
Second, watching for more widespread convection to develop
upstream in west central Nebraska. CAMs in better agreement here
that convection will merge into an MCS-type of cluster and move
southeast tonight, impacting, or perhaps just grazing, the
northeast forecast area from McCook to Hill City through 06z.
Primary hazard with that complex will be gusty winds. Otherwise,
low temperatures will fall into the upper 40s to lower 50s with
clearing skies late.
For Friday, surface front will move through in the morning and
expected to be in southwest Kansas by the afternoon, leaving the
forecast area in a post frontal upslope regime. Still in a
northwest flow aloft on the downside of an upper ridge, with
another weak impulse coming through in the afternoon/evening.
Storms are expected to initiate off of the higher terrain in
eastern Colorado and propogate to the east. Large hail and
damaging winds will be possible and the entire area is in a
marginal risk for severe storms. Timing details a little uncertain
at this point, but pattern would suggest late afternoon through
the evening hours as the best chances. High temperatures will be
in the upper 70s and lows Friday night in the upper 40s to lower
50s.
For Saturday, will continue to be in a moist upslope pattern in
the low levels with the old front stalled near the Oklahoma border
area. Upper pattern becomes more zonal with the ridge axis nearly
overhead. Another in the series of impulses comes out of the
central Rockies in the afternoon and evening. So, storms should
initiate once again on the higher terrain and propagate eastward,
with the Palmer Divide perhaps a favored area. Instability will be
adequate for severe storms, but deep layer shear is lower
compared to previous days with the loss of northwest flow, which
may temper the severe threat. High temperatures will be in the
lower 70s and lows Saturday night in the upper 40s to lower 50s.
For Sunday, upper ridging persists ahead of a closed low
approaching the Four Corners. However, appears to be another
impulse coming out of Colorado in the afternoon. Location of the
surface boundary, which may drift north as a warm front, will
also play a role in convection. Instability will be adequate but
once again deep layer shear will be marginal. So, will more or
less be a consistency forecast with not much overall change in the
pattern compared to previous days, with scattered afternoon and
evening storms, marginally severe. High temperatures will be in
the lower 70s and lows Sunday night in the upper 40s to lower 50s.
.LONG TERM...(Monday through Thursday)
Issued at 159 PM MDT Thu May 13 2021
A busy and messy forecast continues for the long term period, with
chances for showers and thunderstorms each day. At the start of the
period, west to southwest flow is anticipated over the region as an
upper low gradually progresses into the Desert Southwest. To the
north, broad upper ridging spans the northern CONUS.
On Monday and Tuesday, the low and associated trough progress across
the Four Corners region with weak disturbances ejecting out ahead.
Precipitation chances prevail during this time, along with a
potential for thunderstorms in the afternoon and evening hours.
For Wednesday and Thursday, the latest guidance shows this system
tracking across the southern Plains, then taking a turn northward
along central/eastern Kansas. Am not sure if this track will hold
true, but as it looks now, precipitation chances persist on the
backside of the low as moisture wraps around.
Confidence remains low for this forecast due to model discrepancies
and the weather pattern in place. Additionally, while severe weather
cannot be ruled out, it seems to be limited for our area with the
higher risk being in the southern Plains where low/mid level
moisture and flow will be better.
High temperatures should be fairly steady through the period, with
only a slight increase from the mid 60s through low 70s on Monday to
the 70s region-wide for Thursday. Low temperatures range in the mid
40s to mid 50s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1147 PM MDT Thu May 13 2021
MCK and GLD will be VFR through the 06Z TAF period.
There will be isolated thunderstorms in the vicinity of MCK for
an hour or so after the start of the TAF period with clearing
skies overnight. Scattered thunderstorms are expected to move
into the vicinity after 23Z with storms to affect the MCK site
mainly between 02-04Z.
GLD will have mostly clear skies through the night with scattered
thunderstorms moving into the vicinity shortly before 00Z and
affecting the site mainly through 04Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, May 13, 9:37 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
937 PM MDT Thu May 13 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
937 PM MDT Thu May 13 2021 /1037 PM CDT Thu May 13 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
There is a marginal risk for severe thunderstorms across the central
High Plains region Friday and Saturday afternoon and evening.
There will be a chance of thunderstorm each day from Sunday through
the middle of next week with a generally low possibility of severe
storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
In the hours before
Special weather statement, May 13, 8:00 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
900 PM CDT Thu May 13 2021
KSZ014-028-140230-
Thomas KS-Logan KS-
900 PM CDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
NORTHWESTERN LOGAN COUNTIES UNTIL 930 PM CDT...
At 859 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, or 19 miles south of Brewster, moving southeast at 20 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Winona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 10148 3914 10146 3914 10139 3916 10139
3919 10132 3913 10103 3894 10119
TIME...MOT...LOC 0159Z 297DEG 18KT 3910 10128
AWSpecial weather statement, May 13, 8:10 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT Thu May 13 2021
NEZ081-140245-
Red Willow NE-
910 PM CDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED WILLOW COUNTY
UNTIL 945 PM CDT...
At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Indianola, or 13 miles east of McCook, moving
southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Indianola, Danbury and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4012 10019 4006 10019 4000 10039 4000 10044
4018 10052 4025 10039
TIME...MOT...LOC 0209Z 331DEG 19KT 4016 10038
AWSpecial weather statement, May 13, 8:17 PM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
917 PM CDT Thu May 13 2021
KSZ028-140230-
Logan KS-
917 PM CDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN COUNTY UNTIL
930 PM CDT...
At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Winona, or 21 miles east of Sharon Springs, moving
southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3901 10147 3906 10137 3893 10117 3881 10144
TIME...MOT...LOC 0217Z 332DEG 22KT 3897 10136
AW
Local storm report, May 13, 8:32 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 11 W RUSSELL SPRINGS 38.89N 101.37W
05/13/2021 U1.00 INCH LOGAN KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, May 13, 9:07 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
1007 PM CDT Thu May 13 2021
KSZ042-140315-
Wichita KS-
1007 PM CDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WICHITA COUNTY UNTIL
1015 PM CDT...
At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Modoc, moving southeast at 30 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of northeastern
Wichita County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3864 10126 3870 10113 3847 10113
TIME...MOT...LOC 0307Z 321DEG 26KT 3861 10115
AW
Special weather statement, May 13, 11:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1254 AM CDT Fri May 14 2021
KSZ003-004-NEZ081-140700-
Norton KS-Decatur KS-Red Willow NE-
1254 AM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTON...NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 200 AM CDT...
At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hendley, or 14 miles north of Norton, moving southeast
at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Norton, Almena, Lenora, Norcatur, Danbury, Lebanon and Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 10007 4009 10050 4027 10020 4000 10019
4000 9963 3957 9963
TIME...MOT...LOC 0554Z 319DEG 34KT 4003 10000
Lockhart